Mississippi, 2016

Tornado and Flash Flood in Mississippi, July 22 to 24, 2016

July 22 to 24, 2016 · NWS JAN · 10 events in 8 counties and zones

Showers and thunderstorms developed as a series of disturbances moved through the region. Some of these storms produced damaging wind gusts, lightning, flash flooding, and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed as a series of disturbances moved through the region. Some of these storms produced damaging wind gusts, lightning, flash flooding, and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 9:07 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 22, 9:07 AM CST, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1007 AM CDT FRI JUL 22 2016

.UPDATE...
Temps are in the mid to upper 80s already with heat indices in the
90s and a couple locations already at 100. Decided to go ahead and
issue an Excessive Heat Warning for Bolivar County in the Delta to
match up with Memphis's area. The Cleveland obs site has repeatedly
reached heat indices above 110 this week. Although at times the dew
point does seem a bit too high, some other obs sites around that area
still allude to dewpoints near 80.

As for precip today, a system in the Ohio River valley currently
pushing southward appears that it will lose momentum and scatter
before reaching our CWA. Remaining outflow boundaries could manage
to trigger scattered storms in north MS this afternoon though.
Overall, the seabreeze convection in south MS will be the main
activity for today. Not expecting too many severe storms today, if
any. The main threat with any big storm that does get going will be
damaging wind gusts. /10/

&&

.AVIATION...
VFR conditions will prevail through most of the TAF period.
Scattered TSRA are anticipated to be more numerous today than
yesterday, with the greatest probability for brief visibility/
ceiling reductions at sites over the central and southern thirds of
the area. Some patchy fog development cannot be ruled out early
Saturday morning, particularly in areas that receive rain today. /DL/

&&

.PREV DISCUSSION... /issued 424 AM CDT FRI JUL 22 2016/

SHORT TERM...

Today through Sunday morning...

Overall a hot short term period is in store even as increased
convection is possible through the period. A few isolated
showers/storms were recently ongoing in the far east and southeast
but have gradually weakened. 00Z upper air analysis indicates deep
599DM upper high over the central Plains has not flattened much over
the past few days. Our area is under north- northeast flow aloft.
Water vapor imagery shows a weak shortwave, with a decent PV anomaly
over north- central Mississippi, that helped get these few isolated
showers/storms ongoing this morning in east Mississippi. As we go
later into the afternoon, scattered convection is possible as the
shortwave moves to the west-southwest. This will help coverage of
convection to increase in the east and south after 15Z with best rain
and storm chances in the south after 18Z. SPC introduced a marginal
in our area and there will be some lapse rates moving in from the
north. However, due to weak flow aloft, think at most some strong
storms with gusty winds up to 40-50mph may be possible, especially in
the south. Will leave this out of the HWO for now.

Main story continues to be the heat stress issues. As we go later into
the afternoon, forecast soundings indicate warm temps at 850mb around
19 deg C, which supports another hot and humid afternoon. Went a few
degrees on the warmer side as it is somewhat similar to yesterday's
sounding temperatures in the low-levels, which support mid-upper 90s.
Due to some mixing, some areas in the east and southeast could
potentially be near or just below heat advisory. Muggy and humid
conditions will continue as dewpoints will still be in the low to mid
70s areawide. For now, just going to continue the heat advisory for
the entire area today until 7PM.

As we go into Saturday, the ridge will flatten somewhat over the
Plains, with heights falling slightly over our area and temperatures
cooling in the low levels. 850mb temperatures will cool slightly,
around a degree C or so, which will lead to slightly cooler high
temperatures in the mid 90s. Went ahead and extended the heat
advisory through 7PM Saturday evening, excluding areas along the
Highway 98 and Highway 59 corridors. Areas to the northwest of those
corridors still have a possibility of reaching heat indices between
105-110 degrees. Also in the wake of the shortwave lift from today,
expect chances of storms to increase from the southwest with best
chances after 18Z Saturday. These could have some impact on heat
issues but think due to isolated to scattered nature, this will not
be as much of an impact as cooling low-level temperatures. There
could be some more strong storms on Saturday. For now left any
mention of storms out of the HWO. Will adjust HWO/graphics for heat
issues accordingly. /DC/

LONG TERM...

Sunday through Thursday...

Come Sunday a nearly zonal 592dam ridge axis will extend across
northern Mississippi while a surface ridge will nose west along the
Gulf coast states from the east. This ridging surface and aloft will
help maintain warmer than normal temperatures over our region through
Monday. An anomalously moist airmass with a PWAT between an inch and
three quarters and two inches will also reside over the region.
Maximum temperatures in the mid 90s will combine with the high
humidity to result in peak heat index values around 105 over the
western half of the CWA with lower heat index values in the east.
Daytime heating will lead to isolated to scattered convection across
the CWA each day. The mid level ridge will continue over our region
through the week but a weak cold front will stall just north of our
CWA Monday and models agree that an easterly wave/mid level ow will
move west across the Gulf coast Monday through Wednesday. These
features are expected to combine and lead to a greater coverage of
mainly afternoon and evening storms Tuesday and Wednesday. As a
result afternoon highs will be held closer to normal over much of our
area. Thursday and Friday our region looks to be in the weakness
between two mid level ridges as we remain on the eastern periphery of
the large western CONUS ridge and become on the western periphery of
a strengthening ridge over the southeast states. This will lead to a
continuation of slightly warmer than normal temperatures and diurnal
rain chances to end the week. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       97  75  94  75 /  42  20  29  15
Meridian      96  74  94  74 /  30  15  23  16
Vicksburg     96  76  95  75 /  40  15  24  10
Hattiesburg   94  74  93  74 /  53  27  32  17
Natchez       94  75  93  74 /  45  16  34  11
Greenville    98  77  96  76 /  23  12  25  10
Greenwood     97  76  94  75 /  19  10  26  11

&&

.JAN Watches/Warnings/Advisories...
MS...Heat Advisory until 7 PM CDT Saturday for MSZ019-025>057-059>065.

     Heat Advisory until 7 PM CDT this evening for MSZ058-066-072>074.

     Excessive Heat Warning until 7 PM CDT this evening for MSZ018.

     Heat Advisory from 7 PM this evening to 7 PM CDT Saturday for
     MSZ018.

LA...Heat Advisory until 7 PM CDT Saturday for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT Saturday for ARZ074-075.

&&
Hazardous weather outlook, Jul 22, 8:26 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
926 AM CDT FRI JUL 22 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ019-025>066-072>074-
231430-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
926 AM CDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT
THREAT...ELEVATED
TIMING...TODAY

HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S COMBINED WITH HIGH
HUMIDITY LEVELS WILL RESULT IN PEAK HEAT INDEX VALUES OF 106 TO 110
DEGREES THROUGH THIS AFTERNOON.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY
LEVELS WILL AGAIN RESULT IN PEAK HEAT INDEX VALUES OF 106 TO 110
DEGREES OVER MUCH OF THE AREA ON SATURDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

HIGH TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY
LEVELS WILL RESULT IN PEAK HEAT INDEX VALUES AROUND 105 DEGREES OVER
WESTERN PORTIONS OF THE REGION ON SUNDAY AND MONDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

MSZ018-231430-
BOLIVAR-
926 AM CDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BOLIVAR COUNTY.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT
THREAT...SIGNIFICANT
TIMING...TODAY

HIGH TEMPERATURES IN THE UPPER 90S COMBINED WITH HIGH HUMIDITY
LEVELS WILL RESULT IN PEAK HEAT INDEX VALUES OF 110 TO 115 DEGREES
THROUGH THIS AFTERNOON.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY
LEVELS WILL AGAIN RESULT IN PEAK HEAT INDEX VALUES OF 106 TO 110
DEGREES ON SATURDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

HIGH TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY
LEVELS WILL RESULT IN PEAK HEAT INDEX VALUES AROUND 105 DEGREES ON
SUNDAY AND MONDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

DL

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The Jackson/Brandon,MS radar (KDGX), 81 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
July 22, 11:55 AM CST
Where
Jasper County, 0.92 mi NNE of Lake Como
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
31.962, -89.214

Trees were blown down along Highway 528.

Thunderstorm Wind, Jasper

When
July 22, 12:15 PM CST
Where
Jasper County, 1.36 mi WNW of Bay Spgs
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.980, -89.320

A tree was blown down across Highway 18.

Thunderstorm Wind, Smith

When
July 22, 12:20 PM CST
Where
Smith County, 3.24 mi ENE of Center Ridge
Measured
48 kt (55 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.950, -89.430

A couple of trees were blown down.

Tornado, Jones

When
July 22, 1:04 PM CST to 1:09 PM CST
Where
Jones County, 2.1 mi S of Lanham to 2.83 mi SSW of Lanham
Rating
EF0
Path length
0.86 mi
Path width
100 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
31.550, -89.101

A brief weak EF-0 tornado with maximum estimated winds of 80mph, touched down along Lyon Ranch Road and moved southwest. It crossed Lyon Ranch Road near Boleware Road before dissipating over a field. Some trees were uprooted and several large tree branches were snapped off. A makeshift carport collapsed onto a car and two porches had sheet metal roofing peeled partially back. An awning was also removed from an outbuilding and one other home had a large branch fall on the roof.

Thunderstorm Wind, Jefferson Davis

When
July 22, 1:45 PM CST
Where
Jefferson Davis County, 3.5 mi S of Bassfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.450, -89.740

Trees and power lines were down on Allen Deen and Good Hope Roads. A few trees were down on F. McNease Road.

Thunderstorm Wind, Copiah

When
July 22, 3:20 PM CST
Where
Copiah County, 0.91 mi SE of Hazlehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
31.860, -90.390

A few trees and power lines were blown down in and around Hazlehurst.

Thunderstorm Wind, Lowndes

When
July 22, 4:48 PM CST to 4:50 PM CST
Where
Lowndes County, 0.69 mi N of Interstate City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.510, -88.400

A large limb was down on Old Aberdeen Road. Two trees were blown down in Columbus.

Thunderstorm Wind, Oktibbeha

When
July 22, 5:45 PM CST
Where
Oktibbeha County, 7.12 mi SSW of Sessums
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.320, -88.750

A couple of trees were blown down in the southeast corner of the county.

Flash Flood, Rankin

When
July 23, 3:30 PM CST to 4:45 PM CST
Where
Rankin County, 2.82 mi NNE of Flowood to 3.24 mi SSW of Luckney
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.320, -90.110

Judith Drive at Belaire Street was completely flooded. Flooding occurred on Flowood Drive, and at the intersection of Treetops Boulevard and Tops Street.

Lightning, Rankin

When
July 24, 3:30 PM CST
Where
Rankin County, Value
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
32.280, -90.000

A transformer was struck in downtown Brandon. A few homes and businesses were without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyThe tornado archive for Mississippi, 2016Warnings in Mississippi, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642046, 642047, 642048, 642059, 642062, 642063, 642065, 642066, 642068, 642069.